Alert archive / California / Winter Weather Advisories in 2012

Winter Weather Advisory 21, NWS Sacramento, CA

October 23, 2012

NWS Sacramento, CA issued this winter weather advisory at Oct 23, 2012, 5:48 AM PDT. It took effect at Oct 23, 2012, 8:00 PM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2012, 5:48 AM PDT (12:48 UTC)
In effect from
Oct 23, 2012, 8:00 PM PDT
Expired
Oct 24, 2012, 5:00 PM PDT
In force
21 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WWUS46 KSTO 231248
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
548 AM PDT TUE OCT 23 2012

...ANOTHER WAVE OF SNOWFALL EXPECTED TO BEGIN TONIGHT...

.A SECONDARY WAVE FROM A COLD AND WET PACIFIC SYSTEM WILL BRING
ANOTHER ROUND OF SNOWFALL TONIGHT INTO WEDNESDAY EVENING.
SNOWFALL AMOUNTS WILL NOT BE AS MUCH AS EXPERIENCED FROM THE
FIRST ROUND OF SNOWFALL MONDAY AND MONDAY NIGHT.

CAZ013-063-068-240100-
/O.NEW.KSTO.WW.Y.0021.121024T0300Z-121025T0600Z/
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
INCLUDING THE CITIES OF...ALDER SPRINGS...CHESTER...QUINCY
548 AM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
11 PM PDT WEDNESDAY ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 3500 FEET FOR SNOW... WHICH IS IN EFFECT
FROM 8 PM THIS EVENING TO 11 PM PDT WEDNESDAY.

* SNOW ACCUMULATIONS: 3 TO 7 INCHES.

* ELEVATION: ABOVE 3500 FEET.

* LOCATIONS INCLUDE: ALDER SPRINGS...CHESTER...QUINCY.

* WINDS: SOUTH 5 TO 10 MPH WITH GUSTS UP TO 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

CAZ069-240100-
/O.NEW.KSTO.WW.Y.0021.121024T0600Z-121025T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
548 AM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT WEDNESDAY ABOVE 4000 FEET...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4000 FEET FOR SNOW...WHICH IS IN EFFECT
FROM 11 PM THIS EVENING TO 11 PM PDT WEDNESDAY.

* SNOW ACCUMULATIONS: 3 TO 7 INCHES.

* ELEVATION: ABOVE 4000 FEET.

* LOCATIONS INCLUDE: BLUE CANYON AND SKI RESORTS.

* WINDS: SOUTH 5 TO 15 MPH WITH GUSTS UP TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.


&&

$$

JCLAPP
3 follow-up statements
494 
WWUS46 KSTO 232216
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
316 PM PDT TUE OCT 23 2012

...MORE SNOW EXPECTED TO BEGIN TONIGHT INTO WEDNESDAY OVER
INTERIOR NORTHERN CALIFORNIA...

.A SECOND WAVE OF SNOW FROM A COLD AND WET PACIFIC SYSTEM WILL
BRING ANOTHER ROUND OF SNOWFALL TONIGHT AND INTO WEDNESDAY
EVENING. SNOWFALL AMOUNTS WILL NOT BE AS MUCH AS EXPERIENCED FROM
THE FIRST ROUND OF SNOWFALL MONDAY AND MONDAY NIGHT. HOWEVER...
DIFFICULT TRAVEL AND POSSIBLE DELAYS SHOULD BE EXPECTED BY
MOTORISTS.

MOTORISTS SHOULD CARRY CHAINS IF THEY PLAN TO TRAVEL OVER THE
MOUNTAIN PASSES. 

CAZ013-063-068-241200-
/O.CON.KSTO.WW.Y.0021.121024T0300Z-121025T0600Z/
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
INCLUDING THE CITIES OF...ALDER SPRINGS...CHESTER...QUINCY
316 PM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS
EVENING TO 11 PM PDT WEDNESDAY ABOVE 3500 FEET...

* SNOW ACCUMULATIONS: 2 TO 7 INCHES OVER THE SHASTA COUNTY
  MOUNTAINS AND COASTAL RANGE...AND 4 TO 9 INCHES OVER WESTERN
  PLUMAS COUNTY. 

* ELEVATION: ABOVE 3500 FEET.

* LOCATIONS INCLUDE: ALDER SPRINGS...CHESTER...QUINCY...LASSEN
  NATIONAL PARK. 

* WINDS: SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

CAZ069-241200-
/O.CON.KSTO.WW.Y.0021.121024T0600Z-121025T0600Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
316 PM PDT TUE OCT 23 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 11 PM PDT WEDNESDAY ABOVE 4000 FEET...

* SNOW ACCUMULATIONS: 4 TO 8 INCHES.

* ELEVATION: ABOVE 4000 FEET.

* LOCATIONS INCLUDE: BLUE CANYON...THE TRANS-SIERRA PASSES
  INCLUDING INTERSTATE 80 AND HIGHWAY 50. 

* WINDS: SOUTH 10 TO 20 MPH WITH GUSTS UP TO 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
535 
WWUS46 KSTO 241056
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
356 AM PDT WED OCT 24 2012

...MORE SNOW EXPECTED TOADY OVER INTERIOR NORTHERN CALIFORNIA...

.A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND
OF SNOWFALL TODAY AND INTO THIS EVENING. SNOWFALL AMOUNTS WILL NOT
BE AS MUCH AS EXPERIENCED FROM THE FIRST ROUND OF SNOWFALL MONDAY
AND MONDAY NIGHT. HOWEVER... DIFFICULT TRAVEL AND POSSIBLE DELAYS
SHOULD BE EXPECTED BY MOTORISTS. THE SNOW WILL DIMINISH LATER THIS
AFTERNOON OR EARLY THIS EVENING. 

MOTORISTS SHOULD CARRY CHAINS IF THEY PLAN TO TRAVEL OVER THE
MOUNTAIN PASSES.

CAZ063-241200-
/O.CAN.KSTO.WW.Y.0021.000000T0000Z-121025T0600Z/
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
INCLUDING THE CITY OF...ALDER SPRINGS
356 AM PDT WED OCT 24 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE
WINTER WEATHER ADVISORY FOR THE COASTAL RANGE MOUNTAINS. 

LIGHTER SNOWFALL AMOUNTS ARE EXPECTED OVER THE COASTAL RANGE WITH
ACCUMULATIONS UP TO A COUPLE OF INCHES OVER THE HIGHER ELEVATIONS. 

$$

CAZ013-068-250000-
/O.EXT.KSTO.WW.Y.0021.000000T0000Z-121025T0000Z/
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
INCLUDING THE CITIES OF...CHESTER...QUINCY
356 AM PDT WED OCT 24 2012

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON ABOVE 3500 FEET...

* NEW SNOW ACCUMULATIONS: UP TO AROUND 4 INCHES IN SHASTA
  COUNTY...AND FROM 4 TO 7 INCHES OVER WESTERN PLUMAS COUNTY
  INCLUDING LASSEN NATIONAL PARK. 

* ELEVATION: ABOVE 3500 FEET.

* LOCATIONS INCLUDE: CHESTER...QUINCY...LASSEN NATIONAL PARK. 

* WINDS: SOUTH 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

CAZ069-250000-
/O.EXT.KSTO.WW.Y.0021.000000T0000Z-121025T0000Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
356 AM PDT WED OCT 24 2012

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON ABOVE 4000 FEET...

* SNOW ACCUMULATIONS: UP TO AN ADDITIONAL 4 INCHES.

* ELEVATION: ABOVE 4000 FEET.

* LOCATIONS INCLUDE: THE MAJOR TRANS-SIERRA PASSES INCLUDING
  INTERSTATE 80 AND HIGHWAY 50. 

* WINDS: SOUTH 5 TO 15 MPH WITH GUSTS 25 TO 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE
TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$


JHM
380 
WWUS46 KSTO 242345
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
445 PM PDT WED OCT 24 2012

CAZ013-068-250045-
/O.EXP.KSTO.WW.Y.0021.000000T0000Z-121025T0000Z/
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
WESTERN PLUMAS COUNTY/LASSEN PARK-
INCLUDING THE CITIES OF...CHESTER...QUINCY
445 PM PDT WED OCT 24 2012

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON
ABOVE 3500 FEET...

ISOLATED LIGHT SNOW SHOWERS ARE POSSIBLE INTO THE EVENING BUT
LITTLE TO NO ADDITIONAL ACCUMULATIONS ARE EXPECTED...AND THUS
THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM PDT.

$$

CAZ069-250045-
/O.EXP.KSTO.WW.Y.0021.000000T0000Z-121025T0000Z/
WEST SLOPE NORTHERN SIERRA NEVADA-
445 PM PDT WED OCT 24 2012

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON
ABOVE 4000 FEET...

ISOLATED LIGHT SNOW SHOWERS ARE POSSIBLE INTO THE EVENING BUT
LITTLE TO NO ADDITIONAL ACCUMULATIONS ARE EXPECTED...AND THUS
THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO EXPIRE AT 5 PM PDT.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter weather advisory went out at Oct 23, 4:16 AM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 23, 4:16 AM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
416 AM PDT TUE OCT 23 2012

.SHORT TERM DISCUSSION (TODAY THROUGH FRIDAY)...
THE COLD UPPER LEVEL PARENT LOW JUST CONTINUES TO REMAIN NEAR
STATIONARY SOUTH OF VANCOUVER ISLAND. THIS ASSOCIATED COLD AIR AND
INSTABILITY IS WHAT TRIGGERED THE NORCAL TORNADOES YESTERDAY. THE
LOW HAS BECOME MORE ELONGATED WEST TO EAST AS THE FIRST WAVE FROM
YESTERDAY HAS MOVED UP INTO IDAHO AND MONTANA. MUCH OF THE
PRECIPITATION HAS ENDED NORTHWARD OF I-80, WHILE A WEAKER SECOND
WAVE HAS ENHANCED CLOUDS AND SUSTAINED THE SHOWER ACTIVITY SOUTH
OF I-80 OVERNIGHT. THIS WAVE IS NOW MOVING PAST THE SIERRA, AND WE
EXPECT THE ENHANCED SHOWER ACTIVITY TO DIMINISH OVER THE NEXT
COUPLE HOURS. WE MAY LET CURRENT SUITE OF WINTER STORM PRODUCTS TO
EXPIRE EARLY THIS MORNING. TEMPERATURES WILL ONLY MAKE INTO THE
UPPER 50S TO LOW 60S TODAY IN VALLEY AND 30S AND 40S IN THE
MOUNTAINS TODAY AND WEDNESDAY.

ALTHOUGH ISOLATED T-STORMS ARE IN THE FORECAST THIS AFTERNOON AND
EARLY EVENING, THE AIRMASS TODAY IS NOT EXPECTED TO BE QUITE AS
UNSTABLE AS YESTERDAY. EXPECT SMALL HAIL FROM THESE STORMS, BUT WE
CERTAINLY CANNOT RULE SOME WEAK ROTATION WITH STORMS.

AS THE PARENT LOW SPINS, ANOTHER WAVE IS EXPECTED TO PINWHEEL
AROUND THE LOW AND IMPACT NORCAL AGAIN TUESDAY TONIGHT THROUGH
WEDNESDAY EVENING. THE DYNAMICS ARE NOT EXPECTED TO BE QUITE AS
INTENSE AS YESTERDAY, BUT THE COLD AIRMASS WITH THE OROGRAPHIC
LIFT OVER THE MOUNTAINS MAY GENERATE SNOW AMOUNTS OF 3 TO 7
INCHES OF ADDITIONAL SNOWFALL.

THURSDAY AND FRIDAY RIDGING BUILDS BACK IN TO BRING MORE SUN OUT
AND DRY THINGS A BIT.            JCLAPP

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)
NORTHWEST FLOW ALOFT SETS IN OVER NORCAL LATE IN THE WEEK AS A
RIDGE AMPLIFIES OFFSHORE. A LARGE AREA OF ELEVATED MOISTURE IS
FORECAST TO RIDE OVER THAT RIDGE TOWARDS NORCAL...HOWEVER THE
LATEST GFS RUN SEEMS TO KEEP MOST OF THE MOISTURE TO OUR NORTH.
HAVE REDUCED POPS SLIGHTLY IN OUR REGION FOR SAT AND SUN. BETTER
CONFIDENCE THAT THE MOISTURE WILL REACH US MONDAY EVENING INTO
WEDNESDAY AS RIDGING FLATTENS OUT AND THE NEXT UPPER LOW
APPROACHES THE WEST COAST. THIS LOW WILL SEND ADDITIONAL WAVES OF
PRECIPITATION INTO NORCAL THROUGH MIDWEEK. NO SIGNIFICANT CHANGES
TO TEMPERATURES IN THE EXTENDED... THEY LOOK TO REMAIN NEAR OR A
FEW DEGREES SHY OF SEASONAL VALUES THROUGH THE PERIOD. JBB/DVC

&&

.AVIATION...
ISOLATED POST-FRONTAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT VALLEY TAF SITES TODAY. MOSTLY VFR CONDITIONS ARE EXPECTED
AT TAF SITES... THOUGH BRIEF MVFR/IFR COULD OCCUR WITH SHOWERS.
SOUTHERLY WINDS A BIT LIGHTER TODAY...GENERALLY UP TO 10 KTS AND
LOCALLY UP TO 15 KTS. SNOW SHOWERS WILL CONTINUE OVER THE
MOUNTAINS ABOVE 4000FT WITH INTERMITTENT MVFR/IFR/LIFR CONDITIONS.
LOCALLY GUSTY WINDS OVER RIDGETOPS. ANOTHER WAVE OF PRECIPITATION
WILL ARRIVE TONIGHT INTO WEDNESDAY CAUSING MORE WIDESPREAD
SHOWERS. JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM PDT EARLY THIS MORNING ABOVE
5500 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN
PLUMAS COUNTY/LASSEN PARK.

WINTER WEATHER ADVISORY UNTIL 5 AM PDT EARLY THIS MORNING ABOVE
3000 FEET FOR THE SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 5:00 PM PDTTornado WarningSTONevada, Placer, Yuba45 min
Oct 22, 5:46 PM PDTTornado WarningSTOEl Dorado, Nevada, Placer44 min
Oct 22, 6:29 PM PDTTornado WarningSTOEl Dorado, Nevada, Placer46 min

Nearby

Winter Weather Advisories in California, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.